Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 57, NWS Birmingham, AL

August 16, 2010Cherokee County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 16, 2010, 9:46 PM CDT for Cherokee County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2010, 9:46 PM CDT (02:46 UTC)
Expired
Aug 17, 2010, 12:45 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:50 PM CDTFLASH FLOODLeesburg, ALWATER OVER COUNTY ROAD 44. SEVERAL ROADS WERE EVENTUALLY CLOSED AROUND LEESBURG DUE TO HIGH WATER.
Aug 16, 9:50 PM CDTHEAVY RAIN 0Leesburg, ALWATER OVER THE ROAD ALONG COUNTY ROAD 44. ROAD CLOSURES ARE BEGINNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WGUS54 KBMX 170246
FFWBMX
ALC019-170545-
/O.NEW.KBMX.FF.W.0057.100817T0246Z-100817T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 PM CDT MON AUG 16 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...CENTRE...LEESBURG...AND CEDAR        
  BLUFF...

* UNTIL 1245 AM CDT

* AT 943 PM CDT...THE NATIONAL WEATHER SERVICE RADAR INDICATED 
ANYWHERE FROM 2 TO 4 INCHES OF RAINFALL HAS FALLEN. WITH STORMS 
TRAINING OVER THE SAME AREAS...ANOTHER 2 INCHES IS NOT OUT OF THE 
QUESTION. THIS WILL MAKE FLASH FLOODING LIKELY OVER LOWER LYING 
AREAS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEISS
  LAKE...LEESBURG AND GAYLESVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3432 8548 3404 8541 3406 8576 3411 8580
      3414 8579 3414 8581 3418 8584 3427 8570

$$
2 follow-up statements
042 
WGUS74 KBMX 170346
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1046 PM CDT MON AUG 16 2010

ALC019-170545-
/O.CON.KBMX.FF.W.0057.000000T0000Z-100817T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE AL-
1046 PM CDT MON AUG 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
CENTRAL CHEROKEE COUNTY...

AT 1044 PM CDT...NATIONAL WEATHER RADAR CONTINUED TO DETECT A 
THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEISS LAKE...
LEESBURG...CENTRE...AND CEDAR BLUFF.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3432 8548 3404 8541 3406 8576 3411 8580
      3414 8579 3414 8581 3418 8584 3427 8570

$$

08
323 
WGUS74 KBMX 170348
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 PM CDT MON AUG 16 2010

ALC019-170545-
/O.CON.KBMX.FF.W.0057.000000T0000Z-100817T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE AL-
1048 PM CDT MON AUG 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
CENTRAL CHEROKEE COUNTY...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEISS LAKE...
LEESBURG...CENTRE...AND CEDAR BLUFF.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3432 8548 3404 8541 3406 8576 3411 8580
      3414 8579 3414 8581 3418 8584 3427 8570

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:19 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 16, 8:19 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CDT MON AUG 16 2010

.UPDATE...EVENING UPDATE.
ADJUSTED POPS AND TEMPERATURES BASED ON OBSERVED TRENDS. OVERNIGHT
LOWS INTO THE MIDDLE 70S ACROSS THE AREA. A FEW STORMS WILL LINGER
THROUGH AS LATE AS MIDNIGHT...BUT OVERALL COVERAGE AND STRENGTH
SHOULD DECREASE.

&&

.DISCUSSION...
/ISSUED 332 PM CDT MON AUG 16 2010/

MOISTURE ASSOCIATED WITH A TROPICAL DISTURBANCE...WHICH HAPPENS TO
BE THE REMNANTS OF TROPICAL DEPRESSION 5...WILL REMAIN IN PLACE
ACROSS CENTRAL ALABAMA FOR MUCH OF THE FORECAST PERIOD. AS A
RESULT...EXPECT GOOD RAIN CHANCES ALONG WITH SLIGHTLY LOWER
TEMPERATURES DUE TO THE INCREASE IN CLOUD COVERAGE.

THIS INCREASE IN TROPICAL MOISTURE WILL ALSO HELP PW VALUES SOAR
WELL OVER 2 INCHES. AS A RESULT...THERE WILL BE A THREAT OF HEAVY
RAIN THROUGH THE REST OF THE WEEK ACROSS THE ENTIRE AREA.

MODELS ARE ACTUALLY IN FAIRLY GOOD AGREEMENT THROUGH THE REST OF
THE WORK WEEK. THE SURFACE LOW PRESSURE EVENTUALLY GETS PICKED UP
BY THE UPPER LEVEL PATTERN BY MID WEEK. HOWEVER...WITH PLENTY OF
LEFTOVER MOISTURE...DO NOT EXPECT FOR RAIN CHANCES TO DECREASE
MUCH. IN FACT...GLOBAL MODELS CONTINUE TO INDICATE THAT MOISTURE
IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEKEND.

THE PATTERN COULD SHIFT EARLY NEXT WEEK WHEN LONG RANGE MODELS
INDICATE A STRONG UPPER LEVEL TROF AND A TRAILING SURFACE COLD
FRONT. FOR NOW...IT LOOKS LIKE THE FLOW ALOFT WILL REMAIN STRONG
ENOUGH TO CLEAR THE FRONT THROUGH THE ENTIRE AREA. HOWEVER...THIS
IS ACTUALLY GETTING OUT OF THE SCOPE OF THIS FORECAST PERIOD.
SO...WILL PUT THAT IN THE BACK BURNER FOR NOW.

ALTHOUGH TEMPERATURES ARE EXPECTED TO BE A LITTLE LOWER THAN WHAT
THEY HAVE BEEN...THE INCREASE IN MOISTURE WILL STILL MAKE IT FEEL
QUITE MUGGY OUT THERE. EVEN THEN...TEMPS ARE STILL RUNNING ABOVE
NORMAL FOR BOTH DAYTIME AND NIGHTTIME PERIODS.

10/ARM

&&

.AVIATION...00Z TAF DISCUSSION.

FOCUS FEATURES WILL BE IN ABUNDANCE WITH SFC FRONT ACROSS NW AL AND
REMNANT LOW TO OUR SW ACROSS THE LA/MS COAST. SOME WIDELY SCATTERED
ACTIVITY IS MOVING ACROSS SE PART OF C AL THIS EVENING...BUT
MAJORITY AND STRONGEST ACTIVITY SHOULD REMAIN NW OF THE TAF SITES
THIS EVENING. SOME LOW CIGS/AND BR ARE POSSIBLE DURING THE EARLY
MORNING HRS...MAINLY AFTER SUNRISE ACROSS MOST TAF SITES...WITH THE
EXCEPTION OF TOI...THINKING MORE OF MOISTURE WILL BE OVER THE SE AND
COMBINED WITH RAINFALL RECEIVED EARLIER HAVE GREATEST AFFECTS HERE.
HAVE ADDED VCTS FOR TUE AFTN FOR TOI LATE AS THINK THERE WILL BE 2
BANDS OF PRECIP...ONE CLOSER TO FRONT...MOST LIKELY NW OF NRN TAF
SITES...AND ANOTHER BAND CLOSER TO THE COAST WITH MOISTURE AROUND
REMNANT LOW WHICH COULD AFFECT TOI...ALTHOUGH NOT AS CONFIDENT WITH
TOI...SO ONLY VCTS FOR NOW.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

08/MNK

&&

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10/08
Hazardous weather outlook, Aug 16, 9:30 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT MON AUG 16 2010

ALZ011>015-017>050-180230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
930 PM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Aug 16, 5:18 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT MON AUG 16 2010

ALZ046-162300-
BULLOCK AL-
518 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK COUNTY UNTIL 600 PM
CDT...

AT 513 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PICKETT...OR 10 MILES SOUTHWEST OF MIDWAY...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  UNION SPRINGS...
  INVERNESS...
  ABERFOIL...
  FRANKLIN FIELD...
  SEDGEFIELD...

27
Special weather statement, Aug 16, 5:44 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT MON AUG 16 2010

ALZ011-012-162315-
LAMAR AL-MARION AL-
544 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION AND NORTHERN
LAMAR COUNTIES UNTIL 615 PM CDT...

AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 7 MILES NORTHWEST OF WINFIELD...MOVING
SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  VERNON...
  GUIN...
  BEAVERTON...
  CREWS...

27
Special weather statement, Aug 16, 6:13 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT MON AUG 16 2010

ALZ012-162345-
LAMAR AL-
613 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 645
PM CDT...

AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAMAR COUNTY AIRPORT...
  BEDFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:50 PM CDTAreal Flood AdvisoryBMXCherokee115 min
Aug 16, 10:22 PM CDTFlash Flood WarningBMXEtowah3 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.